Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 27, NWS Newport/Morehead City, NC

August 11, 2018Carteret County, Jones County, Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 11, 2018, 2:29 PM EDT for Carteret County, Jones County, Onslow County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2018, 2:29 PM EDT (18:29 UTC)
Expired
Aug 11, 2018, 3:15 PM EDT
In force
46 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carteret County, NC, Jones County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 53 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2018-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2018-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2680 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

532 
WUUS52 KMHX 111829
SVRMHX
NCC031-103-133-111915-
/O.NEW.KMHX.SV.W.0027.180811T1829Z-180811T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
229 PM EDT SAT AUG 11 2018

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  South central Jones County in eastern North Carolina...
  Central Onslow County in eastern North Carolina...
  Western Carteret County in eastern North Carolina...

* Until 315 PM EDT.

* At 229 PM EDT, a severe thunderstorm was located near Verona, or
  near New River Station, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Jacksonville, New River Station, Half Moon, Pumpkin Center, Piney
  Green, Camp Lejeune Center, Kellum, Midway Park, Verona, Catherine
  Lake, Richlands South, Deppe, Haws Run and Loco VFD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3457 7751 3470 7766 3498 7740 3479 7716
TIME...MOT...LOC 1829Z 224DEG 22KT 3469 7752 

HAIL...1.00IN
WIND...60MPH
 
$$

SGK
1 follow-up statement
402 
WWUS52 KMHX 111847
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
247 PM EDT SAT AUG 11 2018

NCC031-103-111857-
/O.CAN.KMHX.SV.W.0027.000000T0000Z-180811T1915Z/
Jones NC-Carteret NC-
247 PM EDT SAT AUG 11 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL JONES AND
WESTERN CARTERET COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning will not move 
into the county. Therefore, the warning has been cancelled.

LAT...LON 3470 7766 3494 7744 3491 7737 3493 7736
      3493 7734 3482 7719 3481 7720 3478 7717
      3465 7739 3461 7756
TIME...MOT...LOC 1847Z 224DEG 22KT 3477 7743 

$$

NCC133-111915-
/O.CON.KMHX.SV.W.0027.000000T0000Z-180811T1915Z/
Onslow NC-
247 PM EDT SAT AUG 11 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR CENTRAL ONSLOW COUNTY...

At 247 PM EDT, a severe thunderstorm was located over Jacksonville,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Jacksonville, New River Station, Half Moon, Pumpkin Center, Piney
Green, Camp Lejeune Center, Kellum, Midway Park, Verona, Catherine
Lake, Richlands South, Deppe, Haws Run and Loco VFD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

&&

LAT...LON 3470 7766 3494 7744 3491 7737 3493 7736
      3493 7734 3482 7719 3481 7720 3478 7717
      3465 7739 3461 7756
TIME...MOT...LOC 1847Z 224DEG 22KT 3477 7743 

HAIL...1.00IN
WIND...60MPH
 
$$

SGK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:04 PM EDT, 25 minutes earlier.

Area forecast discussion, Aug 11, 2:04 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
204 PM EDT Sat Aug 11 2018

.SYNOPSIS...
High pressure will ridge in from well offshore today through
most of next week. A weak trough will sit over the central part
of the state from this weekend into the middle of next week,
bringing a period of wet weather to the area through Tuesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 115 PM Sat...Convection has started to fire across the CWA
over the last hour, and coverage is expected to continue to
increase this afternoon. The atmosphere is primed for some
heavy rain this afternoon, with some isolated severe storms
possible as well, as upper level support arrives from the west.
PWAT values are once again above 2", and MUCAPE values have
increased to 3500-4500 J/kg. Bulk shear is marginal, but could
be strong enough to support some storm organization, with some
strong to severe winds gusts possible. Also, heavy rain and
training of storms could cause some minor flooding of low lying
of poor drainage areas. Have likely PoPs in place from the
early afternoon through the evening mostly west of US 17. Further
east, precip will not be as widespread, and will keep chance
PoPs. Current temps are in the low 90s inland, and the upper 80s
along the coast. Dewpoints remain very high close to the coast,
and heat indices have risen to 100-105 degrees. Hopefully, rain
cooled air will soon offer relief from these sweltering
conditions.

Thunderstorm activity will shift towards the coast tonight, as
storms develop off or along shore and move over the coastal
counties. Have likely PoPs near the coast, with PoPs decreasing
to chance inland, as there could still be some isolated showers
or thunderstorms overnight. Low temps will range from the low to
upper 70s.

&&

.SHORT TERM /SUNDAY/...
As of 130 PM Sat...More rain is expected Sunday, as upper level
low begins to drop down from the eastern Great Lakes. There
will be more convection around in the morning, as well as
during the afternoon. Have likely PoPs for essentially the whole
area, with exception of the Outer Banks in the afternoon. Heavy
rain again will be the main threat with PWATs over 2", and
decent MUCAPE values around 2000 J/kg despite the likely
convective debris from morning storms. High temps will be a bit
cooler due to this cloudiness, ranging from the mid to upper 80s
across the area.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
As of 330 AM Saturday...A period of wet weather continues
through early next week as a nearly stationary upper low
develops over the Ohio River Valley. The low pressure system is
expected to lift out with a cold front pushing through the area
by the middle of next week with rain chances diminishing.

Sunday Night through Tuesday...A stronger upper trough across
the Great Lakes develops into a cut-off low across the Ohio
River Valley Sunday and remains quasi-stationary through early
next week setting up a prolonged period of unsettled weather
across the region. With the upper low to the NW and upper
ridging across the western Atlantic, a good and persistent
moisture feed out of the Gulf of Mexico will set up across the
area through the period. Will also see improving jet dynamics as
the region becomes closer to the right entrance region of the
upper jet. Given good moisture feed, improving upper level
dynamics and continued unstable airmass continue PoPs in the
high chance to likely this period. Mostly cloudy skies and
precip will keep temps around to just below normal this period
with highs expected in the mid/upper 80s and lows in the 70s.

Tuesday night through Friday...The upper low begins to lift out
Tuesday night with a cold front pushing across the area with
deeper moisture pushing offshore and shower chances gradually
diminishing trough the overnight. Limited convective activity is
expected Wednesday and Thursday with shortwave ridging aloft
bringing subsidence but cannot rule out isolated showers
developing along the sea breeze each afternoon. Shower and
thunderstorm chances increase Friday as the upper ridge pushes
east and a system approaches from the west. Greater sunshine
will bring a warming trend with high expected in the lower 90s
inland to mid/upper 80s coast.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Short Term /through Tonight/...
As of 150 PM Sat...VFR conditions will dominate most of the TAF
period. Showers and thunderstorm have developed this afternoon
and will become scattered to numerous as the afternoon goes.
Expect brief MVFR conditions with heavier showers, plus gusty
winds with some of the stronger storms. Showers and
thunderstorms will diminish with the lost of heating, but a few
passing showers can continue to linger through the overnight.
Low stratus/patchy fog may develop late tonight where it rains
today but confidence low so not adding to grids yet. Expect more
scattered showers and thunderstorms for Sunday late morning and
afternoon

Long Term /Sunday through Wednesday/...
As of 345 AM Saturday...An upper level system stalls to the
northwest bringing a prolonged period of wet weather across the
area through early next week bringing the likelihood for
periods of sub-VFR conditions. The system lifts out Tuesday with
rain chances diminishing and only isolated showers or storms
expected Wednesday. Cannot rule out patchy late night/early
morning fog each morning bringing reduced visibilities and
possibly ceilings.

&&

.MARINE...
Short Term /Through Tonight/...
As of 625 AM Sat...No changes with SSW winds increasing a bit
today between offshore high pres and a trof to the W.

Prev disc...Typical summertime patter with high pressure
offshore and trof of low pres to the W. Grdnt will remain loose
thru this morn with light SSW winds. Gradient tightens a bit
this aftn into tonight with winds increasing to 10 to 15 kts
with some gusts around 20 kts. Seas around 2 feet this morn will
build to 3 to 4 feet most wtrs tonight.

Long Term /Sunday through Wednesday/...
As of 345 AM Saturday...A front will remained stalled to the
west with high pressure offshore through early next week. S/SW
winds around 10-15 kt Sunday morning increase to 15-20 kt with
higher gusts late Sunday into Monday as gradients tighten. Seas
around 2-4 ft Sunday build to 3-6 ft Sunday night into Monday
suggesting minimal SCA conditions possible across portions of
the waters this period. Gradients relax somewhat late Monday
into Tuesday with SW winds around 10-20 kt and 5-15 kt
Wednesday. Seas expected to subside to 3-5 ft Monday night into
Tuesday and 2-4 ft late Tuesday into Wednesday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...SGK
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...SK
AVIATION...SK/BM
MARINE...RF/SK
Hazardous weather outlook, Aug 11, 4:03 AM EDT, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
403 AM EDT Sat Aug 11 2018

NCZ029-044>047-079>081-090>094-120815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
403 AM EDT Sat Aug 11 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Scattered to numerous showers and thunderstorms will develop today
and continue into tonight. A strong storm with gusty winds is
possible. Locally heavy rain is expected at times that could produce
minor flooding of poor drainage areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A period of wet weather is expected into Tuesday, with rounds of
heavy rain and thunderstorms at times. Minor flooding of poor
drainage and low lying areas will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-103-104-120815-
Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde-
403 AM EDT Sat Aug 11 2018

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A period of wet weather is expected into Tuesday, with rounds of
heavy rain and thunderstorms at times. Minor flooding of poor
drainage and low lying areas will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 11, 1:59 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
159 PM EDT SAT AUG 11 2018

NCZ080-092>094-111845-
Jones-Craven-Beaufort-Pamlico-
159 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL JONES...CENTRAL
CRAVEN...SOUTH CENTRAL BEAUFORT AND WEST CENTRAL PAMLICO COUNTIES...

At 159 PM EDT, a strong thunderstorm was located near Rhems, or 11
miles southwest of New Bern, moving northeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
New Bern, James City, Trent Woods, River Bend, Askins, Cayton,
Tuscarora, Rhems, Olympia, Edward, Grantsboro, Maribel, Fairfield
Harbour, Coastal Carolina Regional Airport, Bayboro, Alliance,
Bridgeton, Pollocksville and Trenton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3493 7728 3509 7739 3534 7687 3517 7670
TIME...MOT...LOC 1759Z 241DEG 22KT 3505 7727

11
Special weather statement, Aug 11, 2:18 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
218 PM EDT SAT AUG 11 2018

NCZ098-111900-
Onslow-
218 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ONSLOW COUNTY...

At 218 PM EDT, a strong thunderstorm was located near Verona, or 7
miles west of New River Station, moving northeast at 10 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Jacksonville, New River Station, Half Moon, Pumpkin Center, Piney
Green, Camp Lejeune Center, Swansboro, Folkstone, Kellum, Midway
Park, Verona, Catherine Lake, Dixon, Richlands South and Haws Run.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3462 7764 3471 7767 3493 7746 3468 7719
      3451 7752
TIME...MOT...LOC 1818Z 227DEG 8KT 3467 7757

11
Special weather statement, Aug 11, 2:20 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
220 PM EDT SAT AUG 11 2018

NCZ045-080-081-111900-
Washington-Beaufort-Mainland Hyde-
220 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WASHINGTON...
NORTHWESTERN HYDE AND EAST CENTRAL BEAUFORT COUNTIES...

At 220 PM EDT, a strong thunderstorm was located near Sladesville, or
25 miles east of River Road, moving northeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Belhaven, Sladesville, Scranton, Ponzer, Leechville, Winsteadville,
Rose Bay, Sidney Crossroads, Yeatesville, Sydney Crossroads and
Pantego.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3553 7622 3535 7653 3554 7676 3572 7644
TIME...MOT...LOC 1820Z 227DEG 15KT 3547 7654

11
Special weather statement, Aug 11, 2:21 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
221 PM EDT SAT AUG 11 2018

NCZ080-093-111900-
Craven-Beaufort-
221 PM EDT SAT AUG 11 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL CRAVEN AND CENTRAL
BEAUFORT COUNTIES...

At 221 PM EDT, a strong thunderstorm was located over Blounts Creek,
or 9 miles south of River Road, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Washington, Blounts Creek, Bonnerton, Cox Crossroads, Core Point,
Bayview, Yeatesville, Goose Creek State Park and Bayview Ferry
Terminal.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3526 7704 3544 7710 3561 7673 3542 7670
TIME...MOT...LOC 1821Z 254DEG 20KT 3537 7699

11

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:55 AM EDTSpecial Weather StatementMHXLenoir50 min
Aug 11, 1:59 PM EDTSpecial Weather StatementMHXCraven46 min
Aug 11, 2:18 PM EDTSpecial Weather StatementMHXOnslow42 min
Aug 11, 2:20 PM EDTSpecial Weather StatementMHXBeaufort40 min
Aug 11, 2:21 PM EDTSpecial Weather StatementMHXBeaufort39 min
Aug 11, 3:03 PM EDTSpecial Weather StatementMHXWashington57 min
Aug 11, 3:09 PM EDTSpecial Marine WarningMHX96 min
Aug 11, 3:14 PM EDTSpecial Weather StatementMHXBeaufort61 min
Aug 11, 3:18 PM EDTAreal Flood AdvisoryMHXOnslow87 min
Aug 11, 3:49 PM EDTSpecial Weather StatementMHXTyrrell41 min
Aug 11, 4:02 PM EDTSpecial Weather StatementMHXMartin, Pitt43 min
Aug 11, 4:27 PM EDTSpecial Weather StatementMHXGreene, Lenoir63 min
Aug 11, 4:39 PM EDTSpecial Marine WarningMHX96 min
Aug 11, 5:23 PM EDTSpecial Weather StatementMHXGreene, Lenoir, Martin, Pitt67 min
Aug 11, 5:56 PM EDTSpecial Weather StatementMHXMartin49 min
Aug 11, 7:32 PM EDTSpecial Weather StatementMHXHyde43 min
Aug 11, 7:58 PM EDTSpecial Marine WarningMHX92 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.